Missouri, 2018

Tornadoes and Hail in Missouri, May 2, 2018

May 2, 2018 · NWS EAX · 13 events in 5 counties and zones

On the evening of May 2, 2018 strong thunderstorms moved out of Kansas and into western Missouri. These storms formed squall line tornadoes, that did damage across portions of the Kansas City Metro Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of May 2, 2018 strong thunderstorms moved out of Kansas and into western Missouri. These storms formed squall line tornadoes, that did damage across portions of the Kansas City Metro Area. The bulk of the damage occurred in Jackson County, Missouri, where several trees were destroyed in the Raytown area near and along Raytown Road. Two tornadoes occurred that night in Raytown causing a narrow path of tree damage, which also caused some structure damage. Several other areas had some tornado and wind damage, although not quite as extensive. Several areas had trees blown down with some damage done to objects they fell onto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 2:12 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 2, 2:12 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
312 PM CDT Wed May 2 2018

.Discussion...
Issued at 312 PM CDT WED MAY 2 2018

Continuing to watch storms develop along a southwest-to-northeast
oriented stationary boundary across KS, which will be the focus
for severe weather in our area within the next few hours. A
shortwave trough has been lifting northeast along the front,
enhancing lift, and helping to fuel convective initiation where
weak capping has prevented the boundary itself from firing. Storms
will continue to both develop and move northeastward through the
afternoon and evening, reaching northeast KS and northwest MO as
early as 5PM and areas further south through 8PM. A few isolated
echoes have developed a bit ahead of the trough in northwest MO
and southern IA, but may not fully root in the boundary layer due
to stronger capping, and less favorable low- and mid-level lapse
rates should prevent the rapid updraft intensification seen
farther to the southwest.

As these storms and the shortwave trough arrive this evening,
cooling from the trough should steepen lapse rates and increase
instability, and although some weak capping may linger especially
south of I-70, the lift from the shortwave trough and the robust
nature of the convection when it arrives should mitigate its
impacts. Storms have already begun to congeal into a complex, and
this will likely continue as updrafts merge and dry air aloft
promotes cold pool development, making the primary severe weather
threat straight-line winds. However, deep layer shear in the 40-50
kts range may promote embedded supercell structures, leading to a
hail and isolated tornado threat as well. 0-3 km shear vectors
will increase to between 30-35 kts and will also veer to the west
southwest during the evening, becoming favorable for mesovortices
with an east-northeast system propagation.

The complex will sweep through the region by midnight; however,
additional development is possible in its wake early Thursday as
the low- level jet transports moisture and elevated instability
northward. These storms will likely be elevated and their severe
threat limited to mainly hail, but flash flooding will also be a
concern as very efficient rain-makers move over already saturated
ground. Rainfall rates of up to 2" per hour are possible, and
while QPF has been raised, it likely does not capture the high-end
possibilities. A flash flood watch has been issued for portions
of the CWA, but may need to be expanded further north depending on
what falls this evening and where storms develop early Thursday
morning.

These storms may linger into mid-morning, and could leave behind
any number of outflow boundaries to influence storm development on
Thursday. Capping should help to limit development along any pre-
existing outflow boundaries during the afternoon, but they could
still be an influence during the evening when the main upper
trough moves into the region. The nearly stationary boundary will
begin to push southeast as a cold front when the upper trough
arrives, fueling another round of convection that will move
southeast through the CWA during the late afternoon and evening.
All severe hazards are possible with favorable deep layer shear
and plenty of instability, but the undercutting of cold air behind
the front may somewhat limit the tornado potential. However, any
storms that develop ahead of the front or ride along some sort of
existing outflow could have an enhanced tornado potential. Flash
flooding will again be a concern during this final round of
convection Thursday afternoon and evening, especially in areas
where flooding occurs early in the morning.

Once the system moves out Thursday evening, quieter conditions are
expected for the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 101 PM CDT WED MAY 2 2018

In the short term, ceilings will vary between 2500 and 3500 ft,
then should settle above 3 kft for the rest of the afternoon. A
line of storms will move into the terminals around 01-02z,
bringing very gusty west winds, lowered ceilings and briefly very
low visibilities during the most intense period of storms. These
storms should move through within 1-2 hours, but additional storms
may develop around or after 06z and continue on and off through
the rest of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through Thursday
     evening for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 7 PM CDT this evening through Thursday
     evening for MOZ020>022-028>030-037-038-043-044-053-054.

&&

Discussion...Laflin
Aviation...Laflin
Hazardous weather outlook, May 2, 6:35 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
735 AM CDT Wed May 2 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031245-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
735 AM CDT Wed May 2 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather is expected this evening across the entire outlook
 area. Damaging winds, large hail, and a few tornadoes are all
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe weather is possible throughout the day on Thursday. Large
 hail is possible during the morning hours, and all severe weather
 hazards including damaging winds, large hail and a few tornadoes
 are possible in the late afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 2, 4:24 PM CST, 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
524 PM CDT WED MAY 2 2018

MOZ001-002-022315-
Atchison MO-Nodaway MO-
524 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tarkio, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tarkio, Fairfax, Burlington Junction, Clearmont, Elmo and Westboro.

This includes Interstate 29 between mile markers 100 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 9491 4026 9526 4027 9552 4058 9532
TIME...MOT...LOC 2224Z 213DEG 29KT 4044 9534

CDB

The radar

The Omaha radar (KOAX), 137 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.

Hail, Atchison

When
May 2, 4:25 PM CST
Where
Atchison County, 0.87 mi NE of Fairfax
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.340, -95.390

Tornado, Holt

When
May 2, 6:18 PM CST to 6:22 PM CST
Where
Holt County, 2.17 mi NW of Fortescue to 1.65 mi N of Napier
Rating
EF0
Path length
4.01 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
40.075, -95.345

A tornado formed just west of Big Lake and did damage to docks and boats, and knocked over some camper trailers at the lake. Four miles away from the lake, an Emergency Manager reported that he had a 60' by 90' pole barn destroyed.

Thunderstorm Wind, Nodaway

When
May 2, 6:48 PM CST to 6:51 PM CST
Where
Nodaway County, 4.28 mi E of Graham
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.190, -94.950

Four power poles and farm equipment was tipped over. This was reported at HWY H south of HWY A near Graham.

Thunderstorm Wind, Nodaway

When
May 2, 6:55 PM CST to 6:58 PM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS
Coordinates
40.340, -94.870

An AWOS station near Maryville recorded a 61 mph wind gust.

Thunderstorm Wind, Nodaway

When
May 2, 6:58 PM CST to 7:01 PM CST
Where
Nodaway County, 0.69 mi S of Clearmont
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.490, -95.030

A storm chaser reported 60 mph wind.

Thunderstorm Wind, Nodaway

When
May 2, 7:12 PM CST to 7:15 PM CST
Where
Nodaway County, 0.53 mi E of Ravenwood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.350, -94.670

A large tree was down blocking HWY 46 near Ravenwood.

Thunderstorm Wind, Nodaway

When
May 2, 7:15 PM CST to 7:18 PM CST
Where
Nodaway County, 1.74 mi SE of Orrsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.410, -94.700

Two large morton buildings were blown over on Navy Road near Parnell, MO.

Tornado, Cass

When
May 2, 8:22 PM CST
Where
Cass County, 0.63 mi S of Belton
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
38.811, -94.532

Several trees were damaged in Belton from a weak and brief tornado that caused localized damage.

Thunderstorm Wind, Jackson

When
May 2, 8:23 PM CST to 8:26 PM CST
Where
Jackson County, 0.88 mi SE of Ruskin Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.910, -94.510

A large tree was down on a vehicle. Report received via social media.

Tornado, Jackson

When
May 2, 8:24 PM CST to 8:29 PM CST
Where
Jackson County, 2.61 mi ESE of Dodson to 1.41 mi WNW of Knobtown
Rating
EF0
Path length
1.61 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.969, -94.484

As a line of severe thunderstorms pushed through the area, it produced several tornadoes. One of these tornadoes produced damage to large threes, which fell onto houses, causing roof and structural damage. The most notable of these damages occurred in Raytown where a house was significantly damaged by a large fallen tree. There were no injuries reported from these storms.

Thunderstorm Wind, Jackson

When
May 2, 8:25 PM CST to 8:28 PM CST
Where
Jackson County, 0.69 mi N of Grandview
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -94.530

Signs were down and tree damage was reported at Harry S Truman Road.

Tornado, Jackson

When
May 2, 8:26 PM CST to 8:29 PM CST
Where
Jackson County, 1.8 mi S of Raytown to 2.05 mi S of Cement City
Rating
EF0
Path length
1.29 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.995, -94.474

A line of severe thunderstorms produced several tornadoes, one of which impacted neighborhoods of Raytown. The extent of the damage was to large trees, some of which fell onto houses, causing some roof and structural damage.

Thunderstorm Wind, Cass

When
May 2, 8:43 PM CST to 8:46 PM CST
Where
Cass County, 0.69 mi N of Pleasant Hill
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.790, -94.270

NWS employee at the NWS office in Pleasant Hill estimated 60 to 70 mph winds as the storms came through Pleasant Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760497, 759470, 760500, 760501, 760503, 760504, 760506, 759472, 760509, 759466, 760512, 759465, 760517.